Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 261, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2003, 9:33 PM CDT for Knox County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 9:33 PM CDT (02:33 UTC)
- Expired
- Aug 9, 2003, 10:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 100233 SVROAX NEC107-100300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 933 PM CDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KNOX COUNTY IN NORTHEAST NEBRASKA * UNTIL 1000 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF CENTER...OR ABOUT 23 MILES SOUTHWEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BLOOMFIELD CENTER WAUSA LAW ENFORCEMENT OFFICIALS REPORTED SOME SMALL LIMBS DOWN IN THE SANTEE AREA WITH THIS STORM EARLIER. IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4286 9758 4277 9796 4244 9786 4244 9748 $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 9, 3:10 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 310 PM CDT SAT AUG 9 2003 THE MAIN FORECAST CONCERN CONTINUES TO BE PRECIP CHANCES THE REMAINDER OF WEEKEND AND MAX TEMPS FOR SUN AND MON. 19Z SURFACE ANALYSIS SHOWS DEEPENING LOW PRESSURE IN CENTRAL SOUTH DAKOTA...WHICH IS SLOWLY MOVING TO THE EAST. LATEST VISIBLE SATELLITE IMAGERY SHOWS AN AREA OF THUNDERSTORMS AND SHOWERS ACROSS CENTRAL SOUTH DAKOTA INTO SOUTHEASTERN NORTH DAKOTA. 12Z UPPER AIR ANALYSIS SHOWS 700 AND 850 MB MOISTURE AXIS EXTENDING FROM NORTH DAKOTA THROUGH NEBRASKA AND KANSAS. 700 MB WINDS AND HEIGHTS AS WELL AS 500 MB ANALYSIS DISPLAYS THE APPROACHING SHORTWAVE... CURRENTLY IN CENTRAL AND WESTERN SOUTH DAKOTA. FIRST PRECIPITATION CHANCES APPEAR TO COME LATER THIS EVENING WITH THE POSSIBILITY OF THE CURRENT PRECIP IN CENTRAL SOUTH DAKOTA AND NORTHWEST NEBRASKA MOVING INTO OUR AREA. 18Z ETA SHOWING THE PRECIP MOVING JUST TO OUR WEST. IT APPEARS THE BEST CHANCES ACROSS THE CENTRAL AND NORTHWESTERN CWA SHOULD COME DURING THE EARLY MORNING SUNDAY HOURS. ALL OF THE MODELS ARE CONSISTENT IN DEVELOPING AN MCS...THE PROBLEMS ORIGINATE WITH THE TRACK OF THE SYSTEM. GFS HAS THE PRECIP BEGINNING IN THE NORTHERN PARTS OF CWA AROUND 12 AM...WHILE THE ETA TAKES UNTIL 3AM. MODELS INDICATE WEAKENING IN THE SYSTEM DURING THE MORNING HOURS SUNDAY...BUT SHOULD PICK UP ONCE AGAIN ACROSS THE CWA ON SUNDAY AFTERNOON AND EVENING. HAVE MAINLY PLACED 30 POPS ACROSS THE AREA...WITH UNCERTAINTY IN THE EXACT TRACK AND LOCATION OF DEVELOPMENT OF THIS CONVECTION AND PRECIPITATION. BASICALLY KEPT THE PREVIOUS SHORT TERM PRECIPITATION CHANCES...WITH SOME MINOR TIMING ADJUSTMENTS. CURRENT RUN OF THE GFS KEEPS PRECIP CHANCES ACROSS THE CWA ON MONDAY...HOWEVER...HAVE IGNORED THIS FEATURE AND DRIED OUT THE AREA ON MONDAY. MAXIMUM TEMPERATURES ARE ALSO A CONCERN FOR THE NEXT TWO DAYS. HAVE DROPPED TEMPERATURES ON SUNDAY ABOUT 5 DEGREES IN THE NORTH...WITH LOWER 90S IN THE SOUTH. WITH CLOUDS AND PRECIPITATION PRESENT THIS SEEMED REASONABLE AND FIT IN WITH SURROUNDING OFFICES. DID NOT ADJUST EXTENDED TEMPERATURES MORE THAN ONE OR TWO DEGREES. IN THE EXTENDED PERIODS...IT LOOKS LIKE IT SHOULD REMAIN DRY WITH SOME WARMING TRENDS. MODELS CONTINUE TO SHOW A BROADENING RIDGE WITH SOME 590 HEIGHT LINES OVER THE CWA...SHOWING THE POSSIBILITY OF HOTTER TEMPERATURES. PREVIOUS MODEL RUNS AT 00Z DISPLAYED A LOW PRESSURE SYSTEM MOVING EAST AND THEN NORTH INTO CWA IN THE DAY 7 RANGE...WITH RIDGE MOVING TO THE GREAT LAKES AND EASTERN SEABOARD REGION. HOWEVER...06Z MODEL RUN OF GFS REVERTED BACK TO PREVIOUS SOLUTION OF BROADENING RIDGE AND NO CLOSED LOW. THEREFORE...HAVE REMOVED CHANCE OF PRECIP ON DAY 7. OMA...NONE. CAMPBELL
Hazardous weather outlook, Aug 9, 5:00 PM CDT, 4 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT INTO SUNDAY. STRONG TO SEVERE THUNDERSTORMS EXTEND FROM NORTH CENTRAL NEBRASKA INTO EASTERN SOUTH DAKOTA LATE THIS AFTERNOON AND COULD MOVE INTO PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA LATER TONIGHT. ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE LATER THIS EVENING...MAINLY NORTHWEST OF A COLUMBUS TO ONAWA IOWA LINE. THUNDERSTORMS MAY CONTINUE TO TRACK SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA AFTER MIDNIGHT...BUT ARE NOT EXPECTED TO BE SEVERE AS THEY MOVE AWAY FROM THE BETTER MOISTURE AND INSTABILITY. THERE WILL BE A CHANCE OF MORE THUNDERSTORMS DEVELOPING ACROSS THE AREA SUNDAY AFTERNOON WITH SOME SEVERE STORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY NIGHT. A WEAK COLD FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE AND SOMEWHAT GREATER WIND SHEAR...MAY ALLOW A FEW OF THESE STORMS TO BECOME SEVERE DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST NEBRASKA TONIGHT AND IN EASTERN NEBRASKA AND SOUTHWEST IOWA SUNDAY AFTERNOON AND EVENING. FOBERT
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.